Cough, cold and flu treatments

We look at which over-the-counter and natural remedies help combat colds and flu.
 
Learn more
 
 
 
 
 

02.Over-the-counter remedies

PillsInHand_iStock

Some cough, cold and flu relief products will be effective for some people sometimes, and you may well find something that works for you.

The best evidence is for decongestants, especially topical decongestants (nasal sprays), and pseudoephedrine.

Cough medicines aren’t as good a bet - a recent review of studies found results were mixed and conflicting, and overall there was no good evidence for or against their effectiveness.

If you want to take medication, the following list of key symptoms and the drugs designed to address them may help.

 

Sign up to our free
e-Newsletter

Receive FREE email updates of our latest tests, consumer news and CHOICE marketing promotions.

 

Loose, chesty cough: expectorants and mucolytics

Loose coughing removes mucus from your chest. Expectorants increase mucus production in the lungs, making secretions easier to remove by coughing, and include guaiphenesin, ammonia and senega. Bromhexine is a mucolytic, which thins mucus in the lungs rather than stimulating production.

  • Cough liquids indicated for “chesty” coughs contain expectorants and/or mucolytics.

Dry cough: suppressants

Suppressants such as codeine, pholcodine and dextromethorphan are designed to act on the brain's cough centre to reduce coughing. However, the effect is little better – if at all – than a placebo. Suppressants should only be used if you have a painful, dry and persistent cough - using suppressants for chesty coughs could delay recovery.

  • Many cough, cold and flu tablets contain cough suppressants – look for the ingredients listed above on the label. Cough liquids labelled for “dry cough” also contain suppressants.

Blocked nose: decongestants

Decongestants constrict blood vessels in the nose, throat and sinuses, which reduces swelling and mucus formation. They’ve been shown to be only somewhat effective, which means you may or may not experience any noticeable difference. Side effects of decongestants may include increased blood pressure, sleeplessness, anxiety, and dizziness. If you have heart disease, diabetes, high blood pressure, or thyroid conditions, check with your doctor before taking them.

  • Pseudoephedrine is a decongestant, but it’s kept behind the counter because it can be used to make methamphetamine. If you want to purchase it, you will have to ask the pharmacist for it and show ID.
  • Phenylephrine (look for PE on product labels – eg. Sudafed PE) has been marketed as a substitute for pseudoephedrine, but is not as effective.

Topical decongestants are faster-acting than oral decongestants and have fewer side effects. They should only be used sparingly – continued use can cause your congestion to worsen.

  • Topical decongestants in nasal sprays include oxymetazoline and xylometazoline.

Runny nose: antihistamines

Antihistamines such as diphenhydramine, brompheniramine, doxylamine and chlorpheniramine are often present in night-time formulations. There's not much evidence they help dry up a runny nose caused by colds, but they may make sleeping easier by countering the stimulating effects of decongestants. However, they may also make your eyes and mouth feel dry and cause drowsiness during the day. People with narrow-angle glaucoma or an enlarged prostate should avoid using them.

  • While usually found in night-time formulations, some tablet products not specifically marketed for night-time use contain antihistamines. Bear in mind that these may cause drowsiness, so check the ingredients on the label.
  • Some liquid products also contain antihistamine.

Atrovent nasal spray contains ipratropium bromide (which is an anticholinergic), which can help dry up a runny nose and is also recommended for allergies.

Stuffy and runny nose: anticholinergics plus decongestants

Otrivin Plus nasal spray contains ipratropium bromide, an anticholinergic, to aid symptoms of a runny nose, as well as a decongestant (xylometazoline) to reduce stuffiness.

Aches and pains: paracetamol or ibuprofen

Some cough and cold medicines contain paracetamol or ibuprofen for pain relief and to reduce fever, so check the ingredients before use to avoid the risk of overdose if you are also taking painkillers separately.

Fever

Fever can help fight infection, so unless it’s really uncomfortable, it might be best to ride it out. See a doctor if it’s higher than 39.5°C for three days and doesn’t respond to medication such as paracetamol.

If a child has a temperature of 40°C, or a lower temperature that lasts three days or more and doesn’t respond to medication, take them to see a doctor. Don’t use aspirin for fever in children younger than 16 years - Reye’s syndrome, which can affect brain function and cause liver damage, has been associated with aspirin use in children.

Children: a special case

The Therapeutic Goods Administration conducted a review of the safety of the active ingredients in cough and cold medicines for children aged two to 12, reporting in August 2012 that there are potential risks associated with these products for children and only limited benefits. As such, they advise that children under the age of six should not be given medicines to treat cough and cold symptoms, and children aged six to 11 only on the advice of a doctor, pharmacist, or nurse practitioner.

 
Your say - Choice voice

Make a Comment

Members – Sign in on the top right to contribute to comments